Volume 14, issue 4 (2014)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Higher topological complexity and its symmetrization

Ibai Basabe, Jesús González, Yuli B Rudyak and Dai Tamaki

Algebraic & Geometric Topology 14 (2014) 2103–2124
Abstract
[an error occurred while processing this directive]

We develop the properties of the n th sequential topological complexity TCn, a homotopy invariant introduced by the third author as an extension of Farber’s topological model for studying the complexity of motion planning algorithms in robotics. We exhibit close connections of TCn(X) to the Lusternik–Schnirelmann category of cartesian powers of X, to the cup length of the diagonal embedding XXn, and to the ratio between homotopy dimension and connectivity of X. We fully compute the numerical value of TCn for products of spheres, closed 1–connected symplectic manifolds and quaternionic projective spaces. Our study includes two symmetrized versions of TCn(X). The first one, unlike Farber and Grant’s symmetric topological complexity, turns out to be a homotopy invariant of X; the second one is closely tied to the homotopical properties of the configuration space of cardinality-n subsets of X. Special attention is given to the case of spheres.

Keywords
Lusternik–Schnirelmann category, Švarc genus, topological complexity, motion planning, configuration spaces
Mathematical Subject Classification 2010
Primary: 55M30
Secondary: 55R80
References
Publication
Received: 31 August 2013
Accepted: 4 January 2014
Published: 28 August 2014
Authors
Ibai Basabe
Department of Mathematics
University of Florida
358 Little Hall
Gainesville, FL 32611-8105
USA
Jesús González
Departamento de Matemáticas
CINVESTAV-IPN
A.P. 14-740
México City 07000
México
Yuli B Rudyak
Department of Mathematics
University of Florida
358 Little Hall
Gainesville, FL 32611-8105
USA
Dai Tamaki
Department of Mathematical Sciences
Shinshu University
Matsumoto 390-8621
Japan